According to National Vitals Statistics Systems data, the age-adjusted rate of drug overdose deaths (intentional and unintentional) increased 31% from 2019 to 2020, with over 70% of those overdose deaths linked to opioids, including synthetic opioids such as fentanyl. Nearly 50% of drug overdoses involved multiple drugs in 2019, and nearly 40% of overdoses had a bystander present who could have intervened. The fact is that deaths from drug overdose continue to contribute to overall mortality and the lowering of life expectancy in the United States.
As a response to this increasing threat, there are a number of agencies worldwide that are initiating campaigns to educate the public on the dangers of polysubstance abuse and unintentional drug overdoses. Currently, the Centers of Disease Control (CDC) has a "STOP OVERDOSE" educational campaign aimed to educate younger, at-risk audiences about preventing overdose (fatal and nonfatal) and substance use-related harms, focusing specifically on four key areas:
Understanding the dangers of fentanyl
Educating about the risks and consequences of polysubstance use
Promoting the lifesaving power of naloxone (Narcan)
Supporting recovery to reduce stigma
What is Naloxone (Narcan)?
Naloxone is a life-saving medication that can reverse an overdose from opioids—including heroin, fentanyl, and prescription opioid medications—when given in time. Naloxone is easy to use and small to carry. There are two forms of naloxone that anyone can use without medical training or authorization: prefilled nasal spray and injectable. The decision on which form of naloxone to use or carry can depend many factors such as cost, availability, and comfort level. Both are safe, effective, and can help save a life.
How does Naloxone work and how do you use it?
Naloxone quickly reverses an overdose by blocking the effects of opioids. It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose.
Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing. If you give someone naloxone, stay with them until emergency help arrives.
80% of overdose deaths occur inside the home. Based on a CDC Vital Signs report.
Who should carry Naloxone?
If you know someone at increased risk for opioid overdose, especially those struggling with opioid use disorder (OUD).
People who are taking high-dose opioid medications prescribed by a doctor
People who use opioids and benzodiazepines together
People who use other drugs, such as marijuana, cocaine, and methamphetamines, which can be contaminated with the powerful opioid fentanyl
Carrying naloxone is no different than carrying an epinephrine auto-injector (commonly known by the brand name EpiPen) for someone with allergies.
Where can you get Naloxone?
Naloxone is now available at any pharmacy without a prescription. The GoodRx price for Naloxone spray is approximately $50. Many insurance plans will cover Naloxone.
Signs of an overdose
Small, constricted “pinpoint pupils”
Falling asleep or losing consciousness
Slow, weak, or no breathing
Choking or gurgling sounds
Cold and/or clammy skin
Discolored skin (especially in lips and nails)
How to respond to an overdose
It may be hard to tell if someone is experiencing an overdose. If you are not sure, treat it like an overdose - you could save a life. With a fentanyl overdose, two or more doses of naloxone may need to be given.
Call 911 and give naloxone
Keep the person awake and breathing
Lay the person on their side to prevent choking
Stay with the person until 911 responders arrive
https://youtu.be/odlFtGNjmMQ (How to use Naloxone Nasal Spray)